New York, 2003

Flash Flooding in New York, August 3, 2003

August 3, 2003 · NWS ALY · 3 events in 1 county or zone

A tropical air mass remained in place over eastern New York on August 3. With a strong disturbance over the Great Lakes adding weak lift to a very unstable atmosphere, scattered slow moving showers and thunderstorms erupted during the afternoon hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A tropical air mass remained in place over eastern New York on August 3. With a strong disturbance over the Great Lakes adding weak lift to a very unstable atmosphere, scattered slow moving showers and thunderstorms erupted during the afternoon hours. Heavy rains in Fulton County produced Doppler radar estimated rainfall of 3 to 4 inches, which took place in about three hours time. As a result of this excessivly heavy rain, roads were washed out in Londonderry. In Perth, County Highway 126 was reported under four feet of water. The force of the raging water knocked some trees down, which then knocked a couple of wires down. In the town of Johnstown, Grand Street, Crescendo Road and County Highway Route 29 were all completely flooded. Broad street in the town of Broadablin was flooded. Water in up to 75 basements had to be pumped out, in some cases, up to 6 feet of water. The storms knocked out power to as many 1,000 customers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 3, 1:30 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 3, 1:30 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT SUN AUG 3 2003

POSTING OF GUIDANCE STILL NOT COMPLETE FROM NCEP.

.DISCUSSION...WET WEATHER PATTERN WILL CONTINUE WITH PERIODS
SHOWERS/TSTMS.  PERSISTENT UPPER LOW OVER EASTERN GREAT LAKES WILL
CONTINUE TO CIRCULATE UPPER SHORT WAVES ACROSS THE REGION.  THIS
WILL BRING BANDS OF CONVECTION.  IN ADDITION WITH UNSTABLE AND VERY
MOIST AIRMASS WILL ALSO SEE DAYTIME HEATING THUNDERSTORMS BETWEEN
THESE CONVECTIVE BANDS.  SO IT WILL NOT BE A CONTINUOUS RAIN ACROSS
THE ENTIRE CWA...BUT PINNING DOWN EXACT TIMES OF ANY SPOT SEEING
RAIN IS NOT POSSIBLE.

WARM FRONT LIFTED NORTH OF CWA PUTTING US IN WARM SECTOR OF MOIST
AIR.  DEWPOINTS IN LOWER 70S, SO ANY LIFTING MECHANISM... HEATING
...SHORT WAVE PASSING ACROSS AREA...FRONTAL PASSAGE...WILL BRING
ABOUT SHOWERS/TSTMS.  EXPECT COLD FRONT ON MONDAY (WHICH IS NOT
REALLY COLDER BUT A BIT DRYER AIR) WILL KICK MORE NUMEROUS
CONVECTION DURING THE DAY...AIDED BY ANY SUNSHINE IN THE CWA.

CYCLONIC FLOW AROUND UPPER LOW AS IT LIFTS NORTHWARD THROUGH THE
EASTERN GREAT LAKES WILL KEEP THIS WEATHER PATTERN FOR MOST OF THE
WEEK...BUT IT LOOKS LIKE A CHANGE IS IN STORE FOR LATE IN THE WEEK
OR OVER THE WEEKEND.

.HYDROLOGIC STATUS...
UNSETTLED MOIST AND UNSTABLE WEATHER PATTERN WILL CONTINUE INTO MOST
OF THE WEEK.  HYDRO PROBLEMS MAY ARISE QUICKLY...DEPENDING ON
LOCATION OF CONVECTIVE BANDS/AND ANY TRAINING. FILTRATION RATE OF
THE SOIL IS HIGH THIS TIME OF THE YEAR...BUT WITH THE HEAVY RAINFALL
EVENTS OVER THE PAST WEEK...NOT TOO MUCH RESERVE LEFT.  BOTTOM
LINE...ENTIRE CWA WILL BE AN AREA OF CONCERN...ESPECIALLY FOR FLASH
FLOODING EVENTS.

.ALY...NONE.

LAB
Hazardous weather outlook, Aug 3, 3:14 AM EST, 12 hours 25 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-030815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
414 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...THERE IS A THREAT OF THUNDERSTORMS THIS
AFTERNOON...ESPECIALLY ACROSS NORTHERN NEW YORK. THUNDERSTORMS MAY
CONTAIN BRIEF PERIODS OF HEAVY RAIN CAUSING FLASH FLOODING.  AT THIS
TIME SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THOUGH SEVEN...
WITH AN UPPER LEVEL DISTURBANCE ANCHORED OVER THE NORTHEAST...THE
WEATHER WILL REMAIN UNSETTLED FOR THE NEXT FEW DAYS. WITH UNSETTLED
WEATHER...THERE COULD BE THE THREAT OF THUNDERSTORMS DURING THE NEXT
FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 3, 1:25 PM EST, 2 hours 14 minutes before
CTZ001-013-031915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
225 PM EDT SUN AUG 3 2003

...STRONG THUNDERSTORMS IN LITCHFIELD COUNTY...

AT 225 PM EDT DOPPLER WEATHER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS 5 MILES EAST OF NEW MILFORD...MOVING NORTHEAST AT 20
MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...POSSIBLE SMALL
HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN...WILL BE NEAR...

NEW PRESTON AT 230 PM EDT...
BETHLEHEM VILLAGE AT 240 PM EDT...
BANTAM AT 245 PM EDT...
THOMASTON AND LITCHFIELD AT 255 PM EDT...
TERRYVILLE AT 300 PM EDT...
TORRINGTON AT 310 PM EDT...

RAINFALL WITH THESE THUNDERSTORMS COULD LOCALLY EXCEED ONE INCH.
THIS TYPE OF RAINFALL COULD RESULT IN PONDING OF WATER ON
ROADWAYS...QUICK RISES ON SMALL CREEKS AND LOCALIZED FLOODING IN
POOR DRAINAGE AREAS.
Special weather statement, Aug 3, 2:22 PM EST, 1 hour 17 minutes before
CTZ001-013-031945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
322 PM EDT SUN AUG 3 2003

...A STRONG THUNDERSTORM REMAINS IN LITCHFIELD COUNTY...

AT 322 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER THOMASTON...OR 8 MILES WEST OF BRISTOL...MOVING NORTHEAST AT 20
MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND VERY HEAVY
RAIN...WILL BE NEAR...NEW HARTFORD BY 345 PM EDT. OTHER LOCATIONS
THAT MAY BE AFFECTED INCLUDE LITCHFIELD...OAKVILLE...TERRYVILLE AND
THOMASTON.

RAINFALL FROM THIS THUNDERSTORM COULD EASILY EXCEED ONE
INCH...RESULTING IN PONDING OF WATER ON ROADWAYS...SIGNIFICANT RISES
ON SMALL CREEKS AND LOCALIZED URBAN FLOODING.
Special weather statement, Aug 3, 2:39 PM EST, 1 hour before
NYZ039-041-050-032015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
339 PM EDT SUN AUG 3 2003

...A STRONG THUNDERSTORM IN SARATOGA AND FULTON COUNTIES...

AT 339 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER PERTH...OR 4 MILES NORTH OF AMSTERDAM...MOVING NORTHEAST AT 20
MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE HAIL...FREQUENT LIGHTNING...AND TORRENTIAL
RAIN...WILL BE NEAR...BROADALBIN AT 345 PM EDT...GALWAY AT 355 PM
EDT...FAYVILLE AT 400 PM EDT...ROCK CITY FALLS AT 410 PM EDT...
PORTER CORNERS AND EDINBURG AT 415 PM EDT.

THIS STORM COULD PRODUCE BETWEEN ONE HALF AND AN INCH OF RAINFALL IN
A VERY SHORT TIME. THIS TYPE OF RAINFALL WOULD PRODUCE PONDING OF
WATER...QUICK RISES ON SMALL STREAMS AND POSSIBLY LOCALIZED URBAN
STREAM FLOODING.
Special weather statement, Aug 3, 3:26 PM EST, 13 minutes before
NYZ060-061-032100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
426 PM EDT SUN AUG 3 2003

...STRONG THUNDERSTORMS IN COLUMBIA COUNTY...

AT 426 PM EDT DOPPLER WEATHER RADAR INDICATED A LARGE CLUSTER OF
LOCALLY STRONG THUNDERSTORMS 2 MILES WEST OF LIVINGSTON...OR 6 MILES
SOUTHEAST OF CATSKILL...MOVING NORTHEAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY
RAIN...WILL BE NEAR...CLAVERACK AND HUDSON AT 440 PM EDT...
STOTTVILLE AT 445 PM EDT...PHILMONT AT 450 PM EDT...
CHATHAM AT 500 PM EDT. OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE
CLERMONT...ELIZAVILLE AND LIVINGSTON.

RAINFALL WITH THESE STORMS WILL LOCALLY EXCEED AN INCH OF RAIN AND
PRODUCE PONDING OF WATER ON ROADWAYS...SHARP RISES ON CREEKS AND
POSSIBLE URBAN FLOODING.

The radar

The Albany radar (KENX), 66 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Fulton

When
August 3, 3:39 PM EST to 5:00 PM EST
Where
Fulton County, Perth
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Flash Flood, Fulton

When
August 3, 4:00 PM EST to 5:00 PM EST
Where
Fulton County, Broadalbin
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Flash Flood, Fulton

When
August 3, 4:05 PM EST to 5:00 PM EST
Where
Fulton County, Johnstown
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375161, 5375163, 5375162.